Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Salt Lake City, UT

July 31, 2005Utah County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2005, 4:39 PM MDT for Utah County, Utah. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 4:39 PM MDT (22:39 UTC)
Expired
Jul 31, 2005, 5:45 PM MDT
In force
66 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 168 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 312247
FFWSLC
UTC049-312345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL UTAH COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES   
  RAIN AMOUNTS OF 1.50 TO 2.00 INCHES SINCE 3 PM IN THE AREA WHERE   
  THISTLE CREEK FLOWS INTO SOLDIER CREEK.

* THE STORM PRODUCING FLASH FLOODING WILL OVER RURAL AREAS OF THE    
  INDICATED COUNTY. LOW LYING AREAS ALONG STATE ROUTE 89 AND STATE   
  ROUTE 6 NEAR THISTLE MAY BE INUNDATED FROM HIGH FLOWS ON THESE     
  CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3985 11159 3987 11140 4003 11135 4006 11156

$$

MS
2 follow-up statements
000 
WGUS75 KSLC 312324
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SUN JUL 31 2005

UTC049-312345-
UTAH UT-
517 PM MDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM MDT FOR SOUTH CENTRAL
UTAH COUNTY...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
INDICATE ADDITIONAL RAIN OVER THE WARNED AREA NEAR THISTLE.

LOCATIONS IN THE WARNING INCLUDE BUT NOT LIMITED TO LOW LYING AREAS 
ALONG STATE ROUTE 89 AND STATE ROUTE 6 NEXT TO THISTLE AND SOLDIER 
CREEKS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3985 11159 3987 11140 4003 11135 4006 11156

$$

MS
000 
WGUS75 KSLC 312348
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT SUN JUL 31 2005

UTC049-312352-
UTAH UT-
542 PM MDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UTAH COUNTY IS
CANCELLED...

THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN ON THE MOUNTAINS 
SOUTHEAST OF THE INTERSECTION OF STATE ROUTE 6 AND STATE ROUTE 89 
HAVE DISSIPATED. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT 1.5 TO 2.5 INCHES OF RAIN OCCURRED IN AN AREA NEAR THE OLD TOWN 
OF THISTLE...ALONG STATE ROUTE 89.

USE CAUTION IN THIS REGION SINCE THE HEAVY RAINFALL MAY HAVE DAMAGED 
OR WASHED OUT DIRT ROADS. REPORT FLASH FLOODING OR DAMAGE CAUSED BY 
FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

LAT...LON 3985 11159 3987 11140 4003 11135 4006 11156

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:50 AM MDT, 6 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 9:50 AM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MDT SUN JUL 31 2005

.SYNOPSIS...THE MOIST AND UNSTABLE AIRMASS OVER UTAH TODAY WILL
REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...UPPER HIGH REMAINS IN PLACE OVER COLORADO THIS
MORNING. GOES PRECIPITABLE WATER VALUES STILL RANGE FROM
THREE-QUARTERS OF AN INCH TO MORE THAN AN INCH AREA-WIDE. MOISTURE
AXIS HAS SHIFTED EASTWARD FROM YESTERDAY AND IS NOW OVER CENTRAL
UTAH. DEWPOINTS HAVE INCREASED OVER THE EASTERN PORTIONS OF THE AREA
IN THE PAST 24 HOURS...BUT THEY HAVE REMAINED UNCHANGED OR DECREASED
SLIGHTLY OVER WESTERN UTAH. FLOW PATTERN LOOKS TO BRING MOISTURE
THROUGH SOUTHWEST AND SOUTH CENTRAL UTAH AND UP INTO NORTHEAST UTAH
TODAY. LOOK FOR THIS AREA TO BE FAIRLY ACTIVE THIS AFTERNOON. OF
CONCERN IS THE DISTURBANCE OVER CENTRAL NEVADA WHICH HAS GENERATED
THUNDERSTORMS OVER THAT AREA THIS MORNING. THE NAM SWINGS THIS
FEATURE THROUGH THE AREA DURING THE LATE AFTERNOON THROUGH EVENING
HOURS. IF THIS HOLDS TRUE...LOOK FOR CONVECTION TO DEVELOP ACROSS
NORTHWEST AND NORTH-CENTRAL UTAH LATER TODAY.

PATTERN REMAINS RELATIVELY UNCHANGED THROUGH THE MIDDLE OF THE WEEK.
AN UPPER TROUGH MOVES ACROSS THE NORTHERN INTERMOUNTAIN REGION ON
WEDNESDAY. DRIER AIR PUSHES INTO THE AREA FROM THE NORTHWEST LATE IN
THE WEEK IN THE WAKE OF THIS SYSTEM.

CURRENT PACKAGE IN LINE WITH LATEST THINKING SO NO UPDATES PLANNED.

&&

.FIRE WEATHER...MODERATE OR GREATER RELATIVE HUMIDITY RECOVERY
OCCURRED OVERNIGHT. NEARLY EVERY RAWS RECOVERED TO BETTER THAN 50
PERCENT. ONLY A HANDFUL DROPPED BELOW 15 PERCENT YESTERDAY AND ONLY
FOR AN HOUR OR TWO. MID-SUMMER MOISTURE SURGE CONTINUES WITH GENERAL
WINDS REMAINING LIGHT.

&&

.AVIATION...NONE. SEE SLCTAFSLC.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

PUBLIC...CHENG
FIRE...GIBSON
Hazardous weather outlook, Jul 31, 7:00 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN JUL 31 2005

UTZ001>021-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH WEDNESDAY. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

DRIER AIR MAY BEGIN TO WORK INTO THE FAR NORTHERN PORTION OF UTAH
LATE IN THE WEEK.  SOUTHERN AND EASTERN SECTIONS OF UTAH WILL REMAIN
MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE ON INTO THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.